MAUDE Adverse Event Report: PASSY-MUIR, INC. PASSY-MUIR TRACHEOSTOMY VENTILATOR SWALLOWING AND SPEAKING VALVE PMV 2001; TRACHEOSTOMY SPEAKING VALVE

PASSY-MUIR, INC. PASSY-MUIR TRACHEOSTOMY VENTILATOR SWALLOWING AND SPEAKING VALVE PMV 2001; TRACHEOSTOMY SPEAKING VALVE
Model Number PMV 2001
Medical Device Problem Codes Use of Device Problem (1670); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code Bradycardia (1751)
Date of Event 04/09/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This event did not involve malfunction of the passy-muir valve.The user practiced outside of their scope and failed to follow manufacturer's instructions stating that the cuff must be completely deflated when the passy-muir valve is placed.The user appears to have applied a medical device without sufficient knowledge or understanding of the medical device.As the manufacturer of the passy-muir valve, we take special care to package every valve with a comprehensive clinical instruction booklet, patient handbook, and caution labels that warn "tracheostomy tube cuff must be completely deflated before placing the pmv" and that "the patient will not be able to breathe if cuff is not completely deflated".The caution labels are designed to be placed on the tracheostomy tube pilot line where the cuff is inflated and deflated, as well as at the bedside and in the patient chart.The caution labels are brightly colored to bring attention to the caution of cuff deflation and ensure proper patient monitoring with the passy-muir valve in place.
 
Event or Problem Description
Patient transferred from higher level of acute care to lower level.Prior to transfer, patient using valve ((b)(4)) when off ventilator.However, after transfer, report of increased secretions.Placed back on vent overnight.At 8 am on (b)(6) 2022 was suctioned and taken off vent.Placed on trach collar with cuff left inflated due to secretions.Care partner entered room to assist with feeding, placed the passy-muir valve without assessing cuff status.Patient exhibited significant desaturations and bradycardia.Medical intervention was required.Team removed valve and placed patient back on ventilator.Hospital evaluated the situation and filed a safety intelligence report with the following findings: care partner from home practiced outside of scope as they are not allowed to place speaking valves within the hospital setting; signage related to valve use and cuff deflation did not accompany patient from higher level of care; warning label was not in place (prior usage unknown).Hospital has implemented: rt to have responsibility for signage and ascertain that it is posted in rooms following transfers, speech-language pathologist to be consulted if a patient is admitted with a tracheostomy, warning labels to be used on all patients, signage to be placed at head of bed.

Brand Name
PASSY-MUIR TRACHEOSTOMY VENTILATOR SWALLOWING AND SPEAKING VALVE PMV 2001
Common Device Name
TRACHEOSTOMY SPEAKING VALVE
Manufacturer (Section D)
PASSY-MUIR, INC.
4521 campus drive
pmb 273
irvine CA 92612
Manufacturer Contact
4521 campus drive
pmb 273
irvine, CA 92612
MDR Report Key14598200
Report Number2024841-2022-00001
Device Sequence Number14905688
Product Code JOH
UDI-Device Identifier10859760005148
UDI-Public10859760005148
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K962714
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source User Facility
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 06/03/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Other
Device Model NumberPMV 2001
Device Catalogue NumberPMV 2001
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/05/2022
Initial Report FDA Received Date06/03/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age61 YR
Patient SexMale